The fear of opiate withdrawal symptoms may discourage you from seeking treatment. Then one day, you’re ready to say, “Drugs are not going to run my life.” Knowing what to expect from opiate withdrawal symptoms – and getting the help you need – is important for your success in overcoming addiction. You’re not alone in the Los Angeles area. People all over the city, from Beverly to La Puente, Boyle Heights to the Southeast are struggling with addictions. Whether prescription pain medicine or heroin, going through withdrawal alone may lead to relapse and a feeling of failure. Committing to a medication-assisted program increases your chances for success by easing the opiate withdrawal symptoms. Short-acting opiate withdrawal starts within 6-12 hours of your last dose, and long-acting withdrawal starts within 30 hours or longer. Here’s what to expect with early opiate withdrawal symptoms:
- Muscle aches
- Trouble falling and staying asleep
- Racing heartbeat
- Tearing up/watery eyes
- Runny nose
Early opiate withdrawal symptoms move on to late withdrawal symptoms, and the following will peak with 72 hours (3 days) and may last about a week or longer:
- Stomach cramps
- Vomiting and nausea
- Drug cravings
Your withdrawal intensity depends on things like how long you took a particular drug, and how much you were taking. You may also have other issues at the same time, such as dealing with family history, trauma, or stress. Seeking help gives you the opportunity to take one step at a time.
Warning about withdrawal and relapse
Every day in Los Angeles, people try to stop an opiate addiction on their own and risk overdosing. How can that be, if a person wants to stop using? The physical and psychological withdrawal can be so difficult that a person on their own gives up and starts using again. The problem is that your tolerance for the drug significantly declines when you stop using. So if you go back to using at the same level before you stopped, you may have an overdose. Your body can’t handle the heroin or prescription drugs in the same amount and it affects the respiratory system. You have trouble or stop breathing.
Getting past the opiate withdrawal symptoms
When you make the decision to begin treatment, it’s important to keep your focus on the long-term goal of a new life without dependence on drugs. Remember what it was like just before you decided to stop using? Always looking for money and just living for the next dose. You don’t want to live that way anymore. Expect that it will take time to stabilize, both physically and emotionally. Be patient with yourself and trust the process. It will be tough at first. You’re changing everything, and your body has to make adjustments. But this decision may literally save your life.
As your body adjusts, and you begin to make changes physically and emotionally, it’s natural to expect what are called post-acute withdrawal symptoms. These symptoms may persist for a while and include:
- Sleep pattern interruptions and possible vivid dreams of using drugs
- Anxiety about the changes happening in your relationships and lifestyle
- Cloudy, unclear thinking regarding decisions, confusion or difficulty concentrating
- Impulsivity regarding other areas in your life where addiction is possible
Staying on track after opiate withdrawal
The most important thing to remember is that when you’re in a treatment program, you’re not alone. You’ll have a counselor to work with and support you through the emotional highs and lows. You’ll learn how to cope with issues in your life from a healthy perspective, establish new routines, and feel better physically and mentally. Take courage. Make the call. Start your life out of addiction in Los Angeles today.